Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Topeka, KS

April 18, 2005Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2005, 8:58 PM CDT for Republic County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 8:58 PM CDT (01:58 UTC)
Expired
Apr 18, 2005, 9:45 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190159
SVRTOP
KSC157-190245-
/O.NEW.KTOP.SV.W.0027.050419T0158Z-050419T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF REPUBLIC...OR ABOUT 31 MILES NORTHWEST OF CONCORDIA...
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...
  BELLEVILLE...
  MUNDEN...
  NARKA...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3986 9737 3981 9738 3981 9791 3999 9792
      4000 9737

$$
1 follow-up statement
000 
WWUS53 KTOP 190222
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT MON APR 18 2005

KSC157-190245-
/O.CON.KTOP.SV.W.0027.000000T0000Z-050419T0245Z/
REPUBLIC-
922 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
NORTHERN REPUBLIC COUNTY...

AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF REPUBLIC...OR ABOUT 32 MILES NORTHWEST
OF CONCORDIA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC...NARKA...MUNDEN AND BELLEVILLE.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3986 9737 3981 9738 3981 9791 3999 9792
      4000 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:28 PM CDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 18, 3:28 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT MON APR 18 2005

.DISCUSSION...

SHORT TERM CONCERNS ARE POTENTIAL FOR SEVERE THIS EVENING ESPECIALLY
NORTH OF I70...THEN PRECIPITATION CHANCES THROUGH FRIDAY NIGHT AND
AGAIN LATE SUNDAY INTO NEXT MONDAY.

SURFACE TROUGH ALONG HIGH PLAINS WITH TIGHT GRADIENT EVIDENCE THE
WINDS GUSTING 30 TO 40 KTS.  MAIN UPPER TROUGH DIGGING SOUTH OVER
THE WESTERN STATES WHILE COMPACT SHORTWAVE ON WATER VAPOR ROTATING
NORTHEAST OUT OF CENTRAL NEBRASKA.  ANOTHER ROUND OF THUNDERSTORMS
HAVE BUBBLED UP UNDER THIS FEATURE HEADING INTO THE MID AFTERNOON
HOURS.

MOISTURE CONVERGENCE HAS BEEN FROM SOUTHWEST PORTION OF THE STATE
INTO THE NORTH CENTRAL.  MID AFTERNOON TEMPS IN THE MIDDLE 70S WITH
DEWPOINTS MIDDLE 50S EAST TO AROUND 60 CENTRAL.  CU FIELDS SHOWING
MOST DEVELOPMENT TO OVER THE NORTHERN COUNTIES...CAPE VALUES
GENERALLY FROM AROUND 700 EAST TO NEAR 2000 CENTRAL...WITH LOW LEVEL
CAP.  STILL HAVE CONCERNS FOR SEVERE WEATHER THROUGH AT LEAST THE
MID EVENING HOURS WITH HINT OF ENERGY AND MID LEVEL DRYING WORKING
AROUND SHORTWAVE. INSTABILITY AND LIFT SHIFT NORTH AFTER MIDNIGHT
THUS HAVE DROPPED POPS INTO THE SLIGHT CHANCE RANGED FOR ALL BUT FAR
NORTHEAST COUNTIES.

TUESDAY THROUGH WEDNESDAY...THROUGH TO THE WEST GRADUALLY PUSHES
EAST WITH DIFFLUENT FLOW BUT NO CLEAR FEATURE TO FOCUS LIFT EXCEPT
HAVE AFTERNOON INSTABILITY...THUS JUST 20 POPS.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT UPPER TROUGH GRADUALLY FILLS
AND LIFTS NORTHWARD WHILE HINTING OF SHORTWAVES BEING EJECTED OUT
INTO THE PLAINS.  AT THE SAME TIME SURFACE BOUNDARY SLIPS SOUTHEAST
ACROSS AREA.  TIMING DIFFERS ON MODELS...GOING 30 TO 40 POPS THROUGH
THE PERIOD GIVEN SOME UNCERTAINTY ON BOUNDARY TIMING.

FOR THE FRIDAY THROUGH MONDAY PERIOD...MODELS TRENDING TOWARD
SOMEWHAT DIFFERENT SOLUTIONS HERE WITH THE GFS EJECTING ANOTHER
PIECE OF ENERGY OUT OF WESTERN TROUGH WHICH IT GRADUALLY FILLS...00Z
ECMWF HAS MORE SIGNIFICANT IMPULSE AND ITS SLOWER TO PUSH EAST.
LEANING TOWARD ECMWF SLOWER SOLUTION KEPT POPS KEPT SOME 30 TO 40
POPS FRIDAY AND OVER FAR EASTERN COUNTIES FRIDAY NIGHT.  THIS
FEATURE SLIPS EAST SATURDAY INTO SUNDAY WITH NORTHWEST FLOW THEN
DEVELOPING ALOFT. GFS SCENARIO HAS UPPER LOW CLOSING OFF OVER UPPER
MISSISSIPPI VALLEY THEN SLIDING SLOWLY SOUTHEAST. 168 HR 00Z ECMWF
ABSENT THE CLOSED LOW FEATURE IN THE NORTHWEST WEST FLOW.  GIVEN
VARIANCE OF MODELS...KEEPING FORECAST DRY FOR THE WEEKEND INTO
MONDAY.  MAX TEMPS IN THE MID TO UPPER 60S AND LOWS MID TO UPPER 40S.
&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, Apr 18, 4:34 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT MON APR 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA ESPECIALLY DURING
THE EVENING HOURS. IF ANY STORMS DEVELOP THEY COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.
THE GREATEST RISK FOR SEVERE THUNDERSTORMS WOULD BE OVER THE NORTHERN
COUNTIES ESPECIALLY NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE CONTINUES TO BE SOME CHANCE OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY. THE BEST CHANCES FOR THUNDERSTORMS LOOKS TO BE WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT AS A FRONTAL BOUNDARY MOVES INTO THE
AREA.

THERE IS STILL SOME UNCERTAINTY IN THE TIMING OF THIS BOUNDARY
HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 18, 8:47 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON APR 18 2005

KSZ008>012-020>024-034>036-190700-
BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-NEMAHA-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
HIAWATHA...JUNCTION CITY...MANHATTAN AND MARYSVILLE
847 PM CDT MON APR 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 162 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            NEMAHA
MARSHALL              BROWN                 CLOUD
JACKSON               CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
DICKINSON

SOME CITIES IN THE WATCH ARE...

ABILENE               JUNCTION CITY         MANHATTAN
CLAY CENTER           CONCORDIA             MARYSVILLE
HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:45 PM CDTSevere Thunderstorm WarningTOPRepublic60 min
Apr 18, 10:46 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington59 min
Apr 18, 10:55 PM CDTFlash Flood WarningTOPRepublic3 hr
Apr 18, 10:59 PM CDTTornado WarningTOPRepublic61 min
Apr 18, 11:55 PM CDTSevere Thunderstorm WarningTOPRepublic50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.